Ohio, 2011Hail in Ohio, May 10, 2011
May 10, 2011 · NWS CLE · 6 events in 5 counties and zones
A warm frontal boundary extended from a center of low pressure over the northern Great Plains across southern Indiana and south to the Carolinas. A cluster of thunderstorms developed over the Upper Peninsula of Michigan during the night on May 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $186,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm frontal boundary extended from a center of low pressure over the northern Great Plains across southern Indiana and south to the Carolinas. A cluster of thunderstorms developed over the Upper Peninsula of Michigan during the night on May 9th. The cluster of thunderstorms progressed southeast toward northern Ohio, and by daybreak, severe thunderstorms hit the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 10, 5:54 AM EST, 1 hour 36 minutes earlier.
Area forecast discussion, May 10, 5:54 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
654 AM EDT TUE MAY 10 2011
.SYNOPSIS...
A RIDGE OF HIGH PRESSURE OVER THE AREA WILL BEGIN TO SLOWLY DRIFT
OFF TO THE EAST TODAY. THIS WILL ALLOW A WARM FRONT OVER INDIANA
TO MOVE INTO SOUTHWEST OHIO WHERE IT WILL STALL FOR A COUPLE DAYS.
THIS FRONT WILL EVENTUALLY LIFT NORTHEAST ACROSS THE LOCAL AREA LATE
THURSDAY INTO FRIDAY AS AN AREA OF LOW PRESSURE HEADS EAST OUT OF
THE PLAINS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A RIDGE OF HIGH PRESSURE REMAINS OVER THE EASTERN PORTION OF THE
FORECAST AREA. REGIONAL RADAR CONTINUES TO SHOW SHOWERS AND A FEW
THUNDERSTORMS MOVING THIS WAY FROM WI AND LOWER MI. THIS ACTIVITY
HAS BEEN DIMINISHING AS IT MOVES INTO THE RIDGE AND VERY DRY LOW
LEVELS. EXPECT ADDITIONAL WAVES OF PRECIPITATION TO FOLLOW THE LOW
LEVEL THICKNESS CONTOURS FROM WI INTO THE AREA TODAY. THIS PRECIP
WILL HAVE A HARD TIME OVERCOMING THE DRY EASTERLY FLOW EXPECTED.
STILL...WILL NEED TO HANG ON TO CHANCE WORDING FOR AT LEAST THE
WEST HALF OF THE AREA TODAY. 850 MB TEMPS EXPECTED TO WARM 2 TO 4
DEGREES TODAY. SO EVEN WITH A FEW MORE CLOUDS THEN YESTERDAY...
HIGHS SHOULD BE A COUPLE TO A FEW DEGREES WARMER THAN MONDAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
PRECIP CHANCES WILL CONTINUE TO BE A CHALLENGE DURING THE PERIOD.
A WARM FRONT WILL MOVE INTO SW OH LATER TODAY AND THEN MOVE LITTLE
THROUGH THURSDAY. THIS WILL RESULT IN CONTINUING SMALL CHANCES FOR
PRECIP IN THE WEST. 00Z MODELS ACTUALLY SHOW THE 700MB RIDGE
MOVING BACK WEST ON WEDNESDAY WHICH MEANS IT MAY BE THE DRIEST DAY
OF THE WEEK. THE RIDGE WILL BE BACK ON THE MOVE TO THE EAST BY
THURSDAY WITH INCREASING PRECIP CHANCES POSSIBLE AS THE FRONT
FINALLY STARTS TO MOVE OUR WAY. THE BEST CHANCES FOR PRECIP WILL
PROBABLY BE FRIDAY INTO FRIDAY NIGHT. BY THAT TIME A SURFACE LOW
MOVING EAST OF THE PLAINS WILL BEGIN TO INFLUENCE THE WEATHER OVER
THE AREA. THE NEXT COUPLE OF DAYS WILL HAVE LARGE MOISTURE
CONTRASTS ACROSS THE AREA WITH SURFACE DEWPOINTS IN THE 40S IN NW
PA WITH LOWER 60S POSSIBLE TOWARD KMNN AND KFDY. WEDNESDAY AND
THURSDAY WILL BE SOME OF THE WARMEST DAYS OF THE YEAR SO FAR WITH
80S POSSIBLE IN MANY AREAS. FRIDAY WILL BE COOLER BECAUSE OF MORE
CLOUDS AND PRECIP.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
MODELS CONTINUE TO SHOW AN UPPER LOW STALLING ACROSS THE OHIO VALLEY
THROUGH THE WEEKEND AND EARLY NEXT WEEK. WILL HAVE CHANCE POPS AND
PLENTY OF CLOUDS THROUGH THE LONG TERM PERIOD. TEMPS NEAR TO ABOVE
NORMAL SATURDAY AND SUNDAY DROPPING TO SLIGHTLY BELOW NORMAL BY
EARLY NEXT WEEK.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE ALOFT ACROSS AND JUST WEST OF THE AREA WITH MID AND
UPPER LEVEL MOISTURE AND INSTABILITY SPILLING EAST OVER THE RIDGE
AXIS INTO SRN LWR MICHIGAN AND INTO NRN OHIO. CONVECTION TO OUR
WEST AND NORTHWEST WILL LIKELY CONTINUE TO DROP ESE INTO THE AREA
THROUGH THE MORNING HOURS. WILL CARRY VCTS OR A TEMPO GROUP FOR
SHWRS AND TSTMS TOL FDY MFD AND CLE. BEST INSTABILITY THIS
AFTERNOON WILL BE SOUTHWEST OF THE AREA HOWEVER WILL LIKELY
CONTINUE TO HAVE SCATTERED STORMS MOVE INTO THE AREA WITH THE
LIKELY AREA WEST. LAKE BREEZE SHOULD WOULD ITS WAY INTO KCLE AND
KERI EARLY/MID AFTERNOON. GUIDANCE SUGGESTS MVFR AND POSSIBLE IFR
IN FOG WEST TONIGHT IN VICINITY OF THE WARM FRONT. WILL GO AHEAD
AND BRING THIS INTO FDY TOL AND MFD BUT NOT ANY FURTHER EAST.
.OUTLOOK...NON VFR POSSIBLE WEST HALF OF THE REGION WED AND THEN
WIDESPREAD ACROSS THE AREA THU THROUGH SAT.
&&
.MARINE...
PREDOMINANT EAST FLOW ACROSS LAKE ERIE TODAY THROUGH
FRIDAY...TURNING SOUTH TO SOUTHEAST SATURDAY AS SLOW MOVING LOW
PRESSURE MOVES TO THE MIDWEST. NO HEADLINES EXPECTED THROUGH THE
PERIOD.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, May 10, 5:54 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
654 AM EDT TUE MAY 10 2011
LEZ142>146-162>166-OHZ003-006>011-017>021-027>031-036>038-047-111100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
654 AM EDT TUE MAY 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS WESTERN LAKE
ERIE AND NORTHWEST AND NORTH CENTRAL OHIO TODAY. A FEW OF THE
STRONGER THUNDERSTORMS COULD BRIEFLY BECOME SEVERE. HAIL IS THE
MAIN SEVERE WEATHER THREAT TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LEZ061-147>149-167>169-OHZ012>014-022-023-032-033-089-PAZ001>003-
111100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
654 AM EDT TUE MAY 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Hail, Wood
- When
- May 10, 7:30 AM EST to 7:38 AM EST
- Where
- Wood County, North Baltimore
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -83.680
Thunderstorms produced pea to penny sized hail during this event.
Hail, Hancock
- When
- May 10, 7:53 AM EST to 8:35 AM EST
- Where
- Hancock County, 3 mi SE of Findlay to 3 mi NW of Arcadia
- Measured
- 2 in hail
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 40.999, -83.609
Thunderstorms produced a large swath of hail ranging in size from penny to hen egg during this event. The largest of the hail, ping pong ball size to hen egg size, occurred in the Vanlue area. Some vehicles were damaged by the hail.
Hail, Wyandot
- When
- May 10, 8:34 AM EST
- Where
- Wyandot County, 3 mi SW of Carey
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Post Office
- Coordinates
- 40.919, -83.411
Quarter inch hail was reported with this thunderstorm.
Hail, Wyandot
- When
- May 10, 9:03 AM EST to 9:05 AM EST
- Where
- Wyandot County, Upper Sandusky
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.830, -83.280
Quarter size hail was reported with this thunderstorm.
Hail, Lorain
- When
- May 10, 3:59 PM EST to 4:12 PM EST
- Where
- Lorain County, Sheffield Lake to Sheffield
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.480, -82.120
Hail ranging in size from penny to quarter size occurred during this thunderstorm.
Hail, Portage
- When
- May 10, 7:45 PM EST
- Where
- Portage County, Mantua
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.280, -81.220
Nickel sized hail was reported with this thunderstorm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 10 to 11, 20112 deaths · 2 in hail · 22 events
- Flash Flooding and Flooding in Ohio, May 10 to 12, 20111 death · $385,000 · 1.75 in hail · 60 events
- Flash Flooding and Hail in Ohio, May 10 to 11, 2011$19 million · 1.75 in hail · 14 events
- Tornado and Hail in Minnesota, May 10, 2011$500,000 · EF1 · 64 events
- Flash Flooding and Hail in Kentucky, May 10 to 11, 2011$2.0 million · 1.75 in hail · 19 events
- Hail in South Carolina, May 10, 2011$296,000 · 4.5 in hail · 34 events
- Flash Flooding and Hail in West Virginia, May 10 to 11, 2011$530,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 10 to 11, 2011$112,000 · 1.25 in hail · 27 events
- Hail and Damaging Winds in Kentucky, May 10, 2011$66,000 · 2.75 in hail · 22 events
- Hail and Lightning Strike in Wisconsin, May 10, 2011$100,000 · 1 in hail · 2 events
- Hail in North Carolina, May 10, 2011$36,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 10 to 11, 2011$31,000 · 2.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298840, 298843, 307504, 307506, 307507, 307510.